Virginia, 2017

Damaging Winds in Virginia, March 1, 2017

March 1, 2017 · NWS MRX · 3 events in 3 counties and zones

A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours. Several reports of straight line wind damage were received during the event. Most of the damage was on the Cumberland Plateau and across Southeast Tennessee with more isolated damage reported in Southwest Virginia and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 9:59 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 1, 9:59 AM EST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
959 AM EST Wed Mar 1 2017

.DISCUSSION...
A fast-moving bow segement will be moving across the northern
half of the area between 10 am and around 1230 pm, with damaging
straight-line winds being the greatest threat. There is an
isolated tornado threat as well as SR helicity values are very
high and LCL heights are low. For the southern half, the severe
threat will be this afternoon based on the more E-W orientation of
storms across southern Middle TN. The tornado threat may increase
for southern sections due to backed surface winds in that area,
and longer timing for temperatures to rise ahead of the storms.

The update will tweak PoP/Wx grids for more accurate timing, and
temperatures will be adjusted closer to obs. No changes will be
made to the Wind Advisory.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

DGS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

In the hours before

Local storm report, Mar 1, 10:33 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     2 NW WARTBURG           36.12N 84.61W
03/01/2017                   MORGAN             TN   911 CALL CENTER

            TREE AND POWER LINES DOWN ON MONTGOMERY ROAD IN LANCING.

&&
Special weather statement, Mar 1, 10:48 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
1048 AM EST WED MAR 1 2017

VAZ001-002-005-006-011615-
Scott VA-Wise VA-Russell VA-Lee VA-
1048 AM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...LEE...CENTRAL
SCOTT AND SOUTHERN WISE COUNTIES AND THE CITY OF NORTON UNTIL 1115 AM
EST...

At 1048 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Trammel to Harrogate. Movement
was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Norton, Lebanon, Wise, Jonesville, Big Stone Gap, Pennington Gap,
Cleveland Va, Coeburn, Appalachia, St. Paul, Dungannon, St. Charles,
Duffield, Clinchport, Rosedale, Dryden, Rose Hill, Jasper, Ewing and
Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
southwestern Virginia.

LAT...LON 3660 8298 3661 8366 3667 8352 3667 8342
      3674 8314 3681 8310 3701 8244 3696 8236
      3701 8223 3698 8179 3696 8178
TIME...MOT...LOC 1548Z 277DEG 35KT 3699 8243 3660 8367

dh
Local storm report, Mar 1, 10:58 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     JELLICO                 36.58N 84.13W
03/01/2017                   CAMPBELL           TN   911 CALL CENTER

            TREES DOWN.

&&
Local storm report, Mar 1, 11:04 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     2 N OAK RIDGE           35.99N 84.30W
03/01/2017                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN ON KEY SPRINGS ROAD.

&&
Special weather statement, Mar 1, 11:15 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
1115 AM EST WED MAR 1 2017

TNZ035>039-067-069-070-011715-
Anderson TN-Jefferson TN-Hamblen TN-Roane TN-Union TN-Knox TN-
Grainger TN-Morgan TN-
1115 AM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...KNOX...
ANDERSON...JEFFERSON...GRAINGER...NORTHEASTERN ROANE...SOUTHERN UNION
AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 1215 PM EST...

At 1115 AM EST, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving northeast at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knoxville, Oak Ridge, Morristown, Clinton, Jefferson City, Dandridge,
Maynardville, Rutledge, Oliver Springs, White Pine, Plainview, New
Market, Baneberry, Strawberry Plains, Halls, Blaine, Norris,
Luttrell, Coalfield and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee.

LAT...LON 3603 8326 3601 8326 3599 8356 3604 8365
      3603 8368 3599 8365 3598 8366 3591 8448
      3609 8449 3636 8355 3635 8354 3636 8353
      3636 8352 3637 8351 3636 8350 3638 8349
      3637 8346 3639 8346 3640 8342
TIME...MOT...LOC 1615Z 247DEG 51KT 3604 8436

dh

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
March 1, 11:18 AM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.690, -83.120

Trees were reported down across the eastern part of the county.

Thunderstorm Wind, Scott

When
March 1, 11:40 AM EST
Where
Scott County, 1.11 mi W of Duffield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.720, -82.800

Trees were reported down across the western part of the county.

Thunderstorm Wind, Washington

When
March 1, 12:24 PM EST
Where
Washington County, 0.55 mi E of Abingdon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.710, -81.970

A few trees were reported down in Abingdon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674759, 674760, 674761.